ASAP forum educates on Narcan
Published 10:36 am Tuesday, October 25, 2016
Although the Clark County Agency for Substance Abuse Policy’s overdose prevention forum Monday was not as well attended as a previous event that drew 80 people, it offered potentially life-saving education to more than a dozen participants.
ASAP member Ron Kibbey, a local social worker, said the goal of the forum was to provide information that can be shared with others about recognizing and dealing with an overdose.
Those who participated in the forum were given two doses of Narcan, or Naloxone, a drug designed to bring people back from an overdose if administered quickly.
Email newsletter signup
“Narcan really is like an insurance policy,” Kibbey said. “You get insurance in case you have a flood. You get insurance in case you have a car wreck. You get insurance in case you have a heart attack or you need surgery and you hope to God you never have to use it. I hope you never have to use (Narcan), but if you do, just like insurance, you’ll be glad you got it.”
A presentation on how to use Narcan as well as other ways to identify and help someone who has overdosed was given by Tanya Meeks, founder and president of Stop Heroin Lexington.
Meeks said she started the organization after her 19-year-old son died of a heroin overdose. Stop Heroin Lexington offers education on overdoses and helps supply people in the greater Lexington region with Narcan.
She explained what signs to look for when checking to see if someone has overdosed, such as seeing if they are responsive to verbal communication, checking their pulse and listening for a “snoring sound” that people can sometimes take to mean the person has fallen asleep.
“That’s what ultimately killed my son,” Meeks said. “His friends heard the noise and thought he was just sleeping it off, when in reality he was dying.”
Meeks and another volunteer from the organization demonstrated how someone can breathe for a person who has overdosed if Narcan is not available. She then demonstrated how to administer the drug and how it works.
Meeks said it is important to remember Narcan will wear off in 20-30 minutes, and when it does, the person who has overdosed could slip back into an unresponsive state. That’s why it is important to call 911 even after using the drug.
Clark County Health Department Director Scott Lockard additionally shared information about the Good Samaritan law, which states those who call emergency services to assist someone who has overdosed will not be charged themselves if they have taken part in illegal activity.
He said the goal when public agencies are addressing drug abuse in Clark County is saving lives rather than incarcerating people.
“We’re never going to incarcerate our way out of a drug problem,” Lockard said.
He additionally shared information about the health department’s needle exchange program, which operates on the weekends.
Contact Seth Littrell at firstname.lastname@example.org.